Ifosfamide-induced encephalopathy (IIE) successfully treated and prophylaxed with intravenous thiamine

Author: Ashwin R. Sama, M.D., Departement of Medicine, Creighton University, Omaha, NE
Reviewer: V. Dimov, M.D.

A 20-year-old male was seen in the clinic with left sided shoulder pain, on and off for four months. The pain was insidious in onset, gradually progressive and he had no history of preceding trauma. He had decreased mobility of the shoulder joint. No tingling or numbness was reported. He had a weight loss of 10 pounds in 4 months.

PMH

He smokes half pack a day, uses alcohol occasionally and works part time as a welder.

Medications

Ibuprofen as needed for pain.

Physical examination

Physical examination of the left upper extremity revealed gross swelling with a large expansile mass on the shoulder which was tender to palpation. There was significant atrophy of the left upper extremity compared to the right. Range of motion of the shoulder was less than 10 degrees secondary to pain and stiffness.

What is the most likely diagnosis?

Bone tumor, more specifically, osteosarcoma, or less likely, osteoma.

What tests would you suggest?

X-ray of the shoulder.

What happened?

An X-ray of the left shoulder revealed a large lytic lesion and cortical expansion of the proximal humerus which was concerning for maliganancy. MRI of the left shoulder showed a large expansile mass over the proximal humerus. CT of chest showed lesions in the left lung consistent with distant metastasis. A biopsy confirmed it as high grade osteosarcoma.

What treatment would you suggest?

He was treated with a combination of cisplatin, adriamycin, and high dose methotrexate for two cycles with no response. He was then started on ifosfamide and high dose etoposide with MESNA (2-MercaptoEthane Sulfonate sodium) prophylaxis for salvage chemotherapy.

During the fourth day of the first cycle he had muscle twitching, confusion, fatigue, muscle in-coordination and weakness and this was found to be temporally related to his ifosfamide infusion. He was treated with methylene blue 50 mg IV every 6 hours for ifosfamide-induced encephalopathy.

During the next cycle, he had these symptoms with the first dose and was treated again with methylene blue but the cycle had to be aborted after the second dose of ifosfamide due to worsening neurotoxicity in the form of hallucinations.

What happened next?

Because of the favorable response to the current chemotherapy, as evidenced by shrinking of the lung nodules on CT scan, it was decided to continue the same protocol to maximize his alkylator dose. We decided to try using IV thiamine for prophylaxis based on case reports published in literature. He was started on high dose IV thiamine prior to starting the third cycle. He successfully completed 5 day course of ifosfamide and etoposide.

He had two more cycles of ifosfamide prophylaxed with thiamine and completed chemotherapy with minimal neurotoxic side effects in the form of twitching and restlessness.

Final diagnosis

Ifosfamide-induced encephalopathy (IIE) treated and prophylaxed with intravenous thiamine.

What did we learn from this case?

It is postulated that ifosfamide by-products block the action of thiamine. This prevents ifosfamide metabolism and leads to accumulation of its by-products like chloroethylamine which is a neurotoxic substance. Post mortem analysis of patients who died from IIE showed changes in the brain similar to that caused by severe thiamine deficiency, i.e. Wernicke’s encephalopathy.

Based on these findings, thiamine was used to treat IIE successfully in 2 other case reports published in the literature. High dose thiamine has been postulated to provide enough thiamine to overcome the effects of ifosfamide metabolites. It has also been used for prophylaxis for IIE.

In the 3 cycles in which we used thiamine first for treatment and then prophylaxis of IIE we saw resolution or reduction in severity of symptoms. Thiamine may be a better treatment option than methylene blue because of its side effect profile and efficacy. The exact mechanism of action of thiamine in prevention of IIE is unknown and needs further investigation.

References

1. Cohen MH, Creaven PJ, Tejada F, et al. Phase I clinical trial of isophosphamide (NSC-109724). Cancer Chemother Rep. 1975;59(4):751-755.
2. Meanwell CA, Blake AE, Latief TN, et al. Encephalopathy associated with ifosphamide/mesna therapy. Lancet. 1985;1(8425):406-407.
3. Kupfer A, Aeschlimann C, Wermuth B, Cerny T. Prophylaxis and reversal of ifosfamide encephalopathy with methylene-blue. Lancet. 1994;343(8900):763-764.
4. Buesa JM, Garcia-Teijido P, Losa R, Fra J. Treatment of ifosfamide encephalopathy with intravenous thiamin. Clin Cancer Res. 2003;9(12):4636-4637.
5. Boddy AV, Yule SM. Metabolism and pharmacokinetics of oxazaphosphorines. Clin Pharmacokinet. 2000;38(4):291-304.
6. Kupfer A, Aeschlimann C, Cerny T. Methylene blue and the neurotoxic mechanisms of ifosfamide encephalopathy. Eur J Clin Pharmacol. 1996;50(4):249-252.
7. Ajithkumar T, Parkinson C, Shamshad F, Murray P. Ifosfamide encephalopathy. Clin Oncol (R Coll Radiol). 2007;19(2):108-114.
8. Cerny T, Kupfer A. The enigma of ifosfamide encephalopathy. Ann Oncol. 1992;3(9):679-681.
9. Hamadani M, Awan F. Role of thiamine in managing ifosfamide-induced encephalopathy. J Oncol Pharm Pract. 2006;12(4):237-239.

Published: 11/16/2009
Updated: 11/16/2009

No comments:

Post a Comment